“Are you gonna cum?” my partner asks, pausing the throes of passion to show concern. Already tired and sweaty from attempting to do the nasty, I say to him, “Just a little longer. I’m right on the edge!”
This continues for what feels like forever before I resign and let my partner cum. I roll off of him, feeling a bit despondent. Sure, the act of sex itself was still a lot of fun, but the connection that flows between a couple when both parties orgasm was one of my favorite parts.
During my time on selective serotonin reuptake inhibitors (SSRIs, commonly used to treat depression), every time my partner and I had sex, I would be trying to reach climax practically the entire time. I was wet, I was in the mood, and I’d always feel like I was on the brink of something — but no matter how close I thought I was, I could never get there.
I had to accept the fact that this would be my reality while on Paxil.
Paxil seemed to be a worthwhile antidepressant, but the sexual side effect started to drag me down over time. I spent forever reading drug reviews on forums to determine if this was a side effect that would pass with time. The results varied. Ultimately, I knew that my sex life was extremely important to my partner and me. So, I switched to a different medication.
Later, I had mood stabilizers added to my medication regimen. As far as I could tell, they didn’t seem to affect me sexually. I could still get in the mood and cum. Nice, I thought, things are finally back to normal. Not long after that, my partner called to check on me one evening when I was on my way home. During the conversation, he asked me a question. “Do you think the mood stabilizers have affected your sex drive? It seems like you haven’t been in the mood as often.” Dammit! That lowered libido snuck the hell up on me!
Unfortunately, these aren’t uncommon occurrences. According to the CDC, as of 2014, about one in every eight Americans over the age of 12 reported recent antidepressant use. While females more commonly take antidepressants than males, the sexual dysfunction for each sex is just as devastating. Women tend to experience blocked or delayed orgasms, a delay in or lack of natural lubrication, or decreased libido. In men, sexual side effects present themselves through erectile dysfunction (difficulty obtaining an erection), decreased libido, and delayed or blocked orgasms.
The reasons antidepressants tend to cause sexual dysfunction haven’t quite been figured out yet, but doctors have compiled a list of antidepressants that tend to be the worst culprits, including Paxil, Lexapro, and Prozac. We should keep in mind that our bodies are all different, so these medicines may not specifically give you sexual dysfunction.
For those who aren’t sexually active, don’t plan to be sexually active, or aren’t interested in sexual activities, these side effects won’t be a hindrance in life. However, for those who enjoy sexual activities or are in a sexually active relationship, an entire portion of their lives can become negatively impacted. Evidently, these medications can inspire sexual stress within both partners.
In spite of that distress, I’ve seen articles about women resigning to it. They feel that they have to choose between their mental health and their sex lives. It breaks my heart, but I understand it because I was once in a similar position. They go through the process of trying to find the right medication, and — trust me — it can be a long, exasperating process. When they find one that makes them feel like they can function well again, they don’t want to let it go. At that point, they’re so exhausted from the struggles with their mental health that they’re willing to try anything.
However, there are also people who are struggling with their mental health who refuse to begin or continue taking antidepressants that may help them because of the rampant reports of sexual dysfunction. Antidepressants could potentially be an important aspect of their recovery process, but they choose to abstain.
In my opinion, a medication that doesn’t enhance all of the parts in your life that are most important to you is still not worth taking. A huge part of the recovery and coping process with mental illness is doing what you can personally to live healthily — not trade one demon for another. There shouldn’t be a point in your individual process where you find yourself saying, “I experience this shit now, but at least I’m not depressed.” It’s worth fighting for a sex life that satisfies you.
If you take SSRIs and are experiencing negative sexual symptoms, talk to your doctor. I know it can feel embarrassing, but it’s there job to make sure you’re as healthy as possible — and for most of us, that includes a fulfilling sex life. Also, keep an open dialogue with your sexual partner(s). Try not to let anyone make you feel guilty for struggling. You can also try different new things on your own or in the bedroom that may work past sexual dysfunction as you get your medications straightened out. It may just be a matter of switching positions or intensity at times.
Be patient and forgiving with yourself.
Above all, do what you feel will benefit you most in the long run, no matter the opinions of others. That’s what I’m learning to do.
For more information on how SSRIs can impact your sex life, click here.